Iowa, 2011

Hail in Iowa, June 9, 2011

June 9, 2011 · NWS OAX · 1 event in 1 county or zone

A thunderstorm complex developed after midnight in southeast Nebraska and southwest Iowa. The storms were northwest of a cold front that stalled in northeast Kansas and northwest Missouri and developed as a low level jet increased across the boundary feeding unstable air northwest into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A thunderstorm complex developed after midnight in southeast Nebraska and southwest Iowa. The storms were northwest of a cold front that stalled in northeast Kansas and northwest Missouri and developed as a low level jet increased across the boundary feeding unstable air northwest into the region. The storms produced several large hail reports, one of which was in southwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 9, 1:58 AM CST, 42 minutes earlier.

Area forecast discussion, Jun 9, 1:58 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
258 AM CDT THU JUN 9 2011

.DISCUSSION...TODAY THROUGH SATURDAY NIGHT

ELEVATED CONVECTION BEGINNING TO LIGHT UP THIS MORNING ALONG THE I-80
CORRIDOR WITHIN AREA OF DEEP MOISTURE CONVERGENCE ASSOCIATED WITH
WELL DEFINED AND VERY SLOW MOVING COLD FRONT EXTENDING FROM ERN IA TO
SWRN KS. THE BIG QUESTION IS HOW THIS SFC FRONT WILL MEANDER OVER THE
NEXT 48HRS OR SO GIVEN THAN THE MODELS ARE ADVERTISING THE UPPER JET
WILL FOR THE MOST PART REMAIN ORIENTED SW-NE OVER THE CNTRL PLAINS.
ALTHOUGH NAM AND GFS NOT SHOWING THIS...LATEST 3KM-HRRR AND RUC13
ARE INDICATING THE FRONT WILL SLOW DOWN AND HANG IN THE VICINITY OF
THE SRN CWA THRU LATE THIS MORNING...THEN LIFT BACK NORTH THIS
AFTERNOON AS SFC LOW PRESSURE CIRCULATION PUSHES INTO CNTRL KS.
THRU TONIGHT THEN...EXPECT SHORTWAVE/VORT MAX MOVING ACROSS
THE DAKOTAS WILL NUDGE SFC BNDRY BACK SOUTH AND INDUCE ADDITIONAL
CONVECTION ALONG CONVERGENT ZONE IN MOIST/UNSTABLE ENVIRONMENT.
BULK OF COLD AIR ADVECTION THEN FILTERS INTO THE CNTRL PLAINS ON
FRIDAY WITH MODELS ADVERTISING MOISTURE POOLING/DESTABILIZATION
OVER THE SRN CWA IN THE AFTN. SEVERE POTENTIAL APPEARS TO BE SOUTH
OF THE CWA...BUT CANNOT DISCOUNT STRONG STORMS DEVELOPING SOUTH
OF I-80. DRY AND UNSEASONABLY COOL THEN ON SATURDAY AS SFC HIGH
PRESSURE PREVAILS OVER THE REGION. OTHERWISE APPEARS TO BE A SLIGHT
CHANCE FOR STORMS DEVELOPING ON THE WRN CWA PERIPHERY SATURDAY NIGHT
WHEN INSTABILITY/LLVL MOISTURE AXIS SETS UP FROM KS INTO CNTRL NEB.
THUS WILL INCLUDE SMALL OVERNIGHT POPS.

DEE

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

SOMEWHAT COMPLICATED FORECAST SCENARIO FOR THE TAFS THIS PERIOD WITH
UNCERTAINTIES REGARDING CONVECTION AND EXACTLY WHEN IT MIGHT AFFECT
INDIVIDUAL TAF SITES. SCATTERED THUNDERSTORMS MOVING THROUGH THE I80
VICINITY EARLY THIS MORNING LOOKED LIKE IT INITIALLY COULD CLIP BOTH
KLNK/KOMA ALTHOUGH NOW APPEARS IT MAY STAY TO THE NORTH...UNLESS NEW
CONVECTION DEVELOPS. LATER ON...EXPECTING ADDITIONAL CONVECTION TO
AFFECT KLNK/KOMA BY 10/00Z...AND POSSIBLY AT KOFK. ALSO WILL HAVE TO
MONITOR FOR MVFR CEILINGS DEVELOPING BY 15-18Z...WITH NORTHEASTERLY
WINDS AT 12 KNOTS SUSTAINED...WITH GUSTS UP TO 18-22 KNOTS.

WALDO

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR IAZ090.

&&
Hazardous weather outlook, Jun 8, 8:24 PM CST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
924 PM CDT WED JUN 8 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091630-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
924 PM CDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...ESPECIALLY
ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR. A FEW STORMS COULD
PRODUCE MARGINALLY SEVERE HAIL. A LOW LEVEL JET WILL START FEEDING
UNSTABLE AIR NORTH OF A FRONT THAT IS FORECAST TO STALL IN
NORTHEAST KANSAS AND NORTHWEST MISSOURI.

THUNDERSTORMS COULD LINGER OVER THE AREA INTO THURSDAY MORNING BEFORE
POSSIBLY STRENGTHENING AGAIN FROM LATE THURSDAY AFTERNOON INTO
THURSDAY NIGHT. A FEW STORMS COULD BE SEVERE FROM LATE THURSDAY
AFTERNOON INTO LATE THURSDAY EVENING WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREAT. THE THREAT AREA IS MOSTLY ALONG AND
SOUTH OF A COLUMBUS NEBRASKA TO ONAWA IOWA LINE.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THUNDERSTORMS WILL LINGER OVER THE AREA THURSDAY NIGHT AS THE
FRONT LIFTS BACK NORTH INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
BESIDES THE SEVERE WEATHER THREAT LATE THURSDAY...LOCALLY HEAVY
RAIN MAY OCCUR ALONG AND EAST OF THE MISSOURI RIVER.

INTERMITTENT CHANCES FOR THUNDERSTORMS RETURN FROM SATURDAY NIGHT
THROUGH TUESDAY NIGHT.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER...WITH INCREASING
RIVER LEVELS EXPECTED THROUGH NEXT WEEK AND BEYOND AS OUTFLOWS
FROM GAVINS POINT DAM CONTINUE TO INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT BUT
ACTIVATION MAY BE REQUIRED LATE THURSDAY AFTERNOON AND EVENING.

CHERMOK

In the hours before

Local storm report, Jun 9, 12:06 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
106 AM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 AM     HAIL             PALMYRA                 40.71N 96.39W
06/09/2011  E1.00 INCH       OTOE               NE   TRAINED SPOTTER

&&

VDEWALD
Local storm report, Jun 9, 12:12 AM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
112 AM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 AM     HAIL             BENNET                  40.68N 96.51W
06/09/2011  E1.00 INCH       LANCASTER          NE   TRAINED SPOTTER

            HAIL LASTED ABOUT 10 MINUTES.

&&

VDEWALD
Local storm report, Jun 9, 12:41 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
141 AM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     HAIL             3 S LINCOLN             40.77N 96.68W
06/09/2011  M1.00 INCH       LANCASTER          NE   TRAINED SPOTTER

            NEAR 27TH AND HIGHWAY 2.

&&

VDEWALD
Special weather statement, Jun 9, 12:50 AM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
150 AM CDT THU JUN 9 2011

IAZ056-090730-
SHELBY IA-
150 AM CDT THU JUN 9 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHERN SHELBY COUNTY UNTIL 230 AM
CDT...

AT 145 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF HARLAN...OR 41 MILES NORTHEAST
OF OMAHA...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES OR NICKLES IS EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELK HORN...
  PRAIRIE ROSE STATE PARK...
  ELK HORN CREEK RECREATION AREA...

DEWALD
Special weather statement, Jun 9, 1:25 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
225 AM CDT THU JUN 9 2011

IAZ056-090815-
SHELBY IA-
225 AM CDT THU JUN 9 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN SHELBY COUNTY UNTIL 315
AM CDT...

AT 223 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ELK HORN...OR 50 MILES NORTHEAST OF
OMAHA...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELK HORN...
  ELK HORN CREEK RECREATION AREA...

DEWALD
Local storm report, Jun 9, 2:17 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
317 AM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     HAIL             5 ESE LINCOLN           40.78N 96.61W
06/09/2011  E1.75 INCH       LANCASTER          NE   OTHER FEDERAL

            NEAR 84TH AND VAN DORN.

&&

VDEWALD

The radar

The Omaha radar (KOAX), 113 km away, was scanning. The volume nearest the first event began at 08:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
June 9, 2:40 AM CST
Where
Montgomery County, 1.04 mi E of Stanton
Measured
1 in hail
Reported by
Public
Coordinates
40.980, -95.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297873.